Question: When I had surgery, the head of anesthesiology came by and talked with me beforehand, and I mentioned an article I had read. It advised avoiding potatoes, tomatoes and eggplant several days before surgery. These foods cause problems clearing the effects of the anesthesia. She responded that in 22 years in the field, she’d never heard that.
After my surgery, the anesthesiologist came back to see me and was impressed with my recovery. That inspired her to search the article I’d mentioned, and she found a study from the University of Chicago around 1998.
The surgeon also was impressed by how well I was doing after anesthesia. Others might appreciate knowing this, since it can be difficult to clear anesthesia from our systems.
Answer: We too were unaware of the impact of solanaceous vegetables such as potatoes, eggplant and tomatoes. These foods impact an enzyme called acetylcholinesterase, which is important in clearing muscle relaxants similar to curare (Anesthesiology, August 2000). Such medications are often used during surgery.
We found only a few research articles related to this topic, so it is not surprising that your anesthesiologist was unaware of this potential reaction.
Question: I have been on ranitidine to control acid reflux for four years. Ranitidine has been in the news, but I cannot find out if my medicine has been recalled. It is made by Strides Pharma. My pharmacist has been no help. Do you have any info?
Answer: Strides Pharma Science Limited, based in Bangalore, India, stopped U.S. sales of ranitidine in late September. Your pharmacist should have been able to check on this for you.
We consulted David Light, head of Valisure, the Connecticut pharmacy that discovered the carcinogen NDMA in ranitidine (Zantac). He told us: “Many, if not most, ranitidine products have now been recalled. It is the view of Valisure that the chemical, biological and clinical data strongly suggest that all ranitidine products are easily susceptible to forming the carcinogen NDMA. Valisure tested other medications in the same drug class, H2 blockers, that do not have the same inherent ability to form NDMA. These include famotidine (Pepcid) and cimetidine (Tagamet). It’s important to note that another H2 blocker, nizatidine, also formed NDMA in Valisure’s chemical tests.”
You should talk with your primary care provider about an alternative to ranitidine.
You may wish to consult our Guide to Digestive Disorders for nondrug approaches to controlling heartburn. Anyone who would like a copy, it can be downloaded for $2 from our website: www.peoplespharmacy.com.
Question: I was on weekly methotrexate for three years for rheumatic symptoms. My hair permanently changed both color (from blond to brown) and texture (slightly wavy to quite curly).
Answer: Scientists do not seem to know why this happens, but you are not alone. We have heard from others who report curly hair in response to this drug. Another reader shared, “My hair thinned for a while after starting methotrexate; then it grew back undeniably curly.”
Question: Is there any cure for scabies? It produces unbearable itching.
Answer: Scabies is caused by the “itch mite,” Sarcoptes scabiei. Three hundred million people around the world are infected each year. Scabies spreads through skin-to-skin human contact.
These tiny parasites burrow into the top layer of the skin. Their saliva causes intense itching that gets worse at night. It often causes a rash, especially around the belt line or at wrists, elbows and armpits.
To cure scabies, doctors prescribe medications that will kill the mite. There are several options. Permethrin, the same insecticide that is commonly used against lice, is applied as a cream against scabies. An oral anti-parasitic medication called ivermectin also may be prescribed. In some communities, however, itch mites are developing resistance to these treatments (American Journal of Tropical Medicine and Hygiene, February 2016).
Doctors sometimes prescribe other drugs such as lindane, malathion and crotamiton, but resistance is becoming a problem for these as well. Australian researchers are studying the potential of topical tea tree oil as an additional approach.